North Carolina, 2009

Flooding in North Carolina, August 12, 2009

August 12, 2009 · NWS MHX · 2 events in 2 counties and zones

A nearly stationary line of thunderstorms developed just inland of the coast along the sea breeze during the afternoon of August 12, 2009. Torrential rain occurred for several hours centered near Havelock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A nearly stationary line of thunderstorms developed just inland of the coast along the sea breeze during the afternoon of August 12, 2009. Torrential rain occurred for several hours centered near Havelock. Rainfall amounts of 6 to 10 inches were reported in a three to four hour period leading to significant flooding in the Havelock area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 12, 9:10 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 9:10 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 AM EDT WED AUG 12 2009

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS THE COASTAL PLAIN TODAY AND REMAIN
NEARLY STATIONARY THROUGH FRIDAY...THEN DISSIPATE SATURDAY. HIGH
PRESSURE WILL BUILD WESTWARD INTO THE REGION SUNDAY AND PERSIST
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 945 AM WED...A SHORTWAVE TROUGH WILL DIG SE ACROSS THE OHIO
RIVER VALLEY THIS MORNING AND CONTINUE TO SUPPRESS THE UPPER RIDGE
EAST OF THE REGION. A SFC FRONT OVER CENTRAL NC WILL SLOWLY MOVE E
AND STALL INVOF THE COASTAL PLAIN THIS AFTERNOON. FORCING FOR ASCENT
IMPROVES ACROSS THE REGION TODAY WITH THE RIGHT JET ENTRANCE REGION
MOVING INTO THE REGION. A MOIST ATMOSPHERE ALSO REMAINS IN PLACE
WITH DEWPOINTS IN THE 70S AND MODERATE INSTABILITY EXPECTED AROUND
2000-2500 J/KG CAPE WITH AFTERNOON HEATING WILL LIKELY BRING STRONG
STORMS ACROSS THE REGION TODAY. CONVERGENCE ALONG THE SFC FRONT AS
WELL AS THE SEABREEZE WILL BE THE FOCUS FOR DEVELOPMENT...ESP IN
AREAS WHERE THERMAL BOUNDARIES FORM DUE TO BREAKS IN CLOUD COVER
THIS MORNING. TEMPS EXPECTED TO BE SEVERAL DEGREES LOWER TODAY WITH
HEIGHTS AND LOW LEVEL THICKNESSES LOWERING AS THE RIDGE SLIDES EWD.
HIGHS MAINLY IN THE U80S EXPECTED THIS AFTERNOON...WITH A FEW AREAS
REACHING 90 AS BREAKS IN THE CLOUDS ALLOW FOR RAPID WARMING. SHEAR
REMAINS MARGINAL BUT INSTABILITY AND DEEP MOISTURE SUFFICIENT FOR
STORM ORGANIZATION TO BRING DAMAGING WINDS IN THE FORM OF WET
MICROBURSTS. FREEZING LEVEL REMAINS VERY HIGH AROUND 14-15KFT AND
MARGINAL SEVERE HAIL WILL ONLY BE LIKELY IN THE STRONGEST STORMS.
WITH PW'S CONTINUING AROUND 2-2.3" EXPECT STORMS TO PRODUCE HEAVY
RAINFALL AROUND 1-2" PER HOUR AND LOCALIZED FLOODING WILL ALSO BE A
CONCERN...ESPECIALLY WERE STORMS TRAIN OVER THE SAME AREA. MOIST
ADIABATIC LAPSE RATES TODAY AND RH >90% THROUGH MOST OF THE AIR
COLUMN...A WEAK INVERTED V SIGNATURE...AND STORM MOTIONS UNDER 15KT
WILL KEEP THE HIGHEST THREAT HEAVY RAINFALL AND MINOR FLOODING IN
LOCALIZED AREAS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE SHORT TERM
WITH A POSITIVELY TILTED UPPER TROUGH CONTINUING ACROSS THE EAST
COAST AND THE FRONT REMAINING STALLED INVOF THE COASTAL PLAIN.
WITH DEEP SWLY FLOW PERSISTING THROUGH THE PERIOD AND PLENTY OF
MOISTURE (PW'S REMAINING AROUND 2")...WILL MAINTAIN HIGH CHANCE TO
LOW END LIKELY POPS. WHILE ABUNDANT CLOUD COVER EXPECTED TO LIMIT
AMOUNT OF INSTABILITY...TIMING OF VORT MAXES AND AMOUNT OF
DESTABILIZATION REALIZED WILL DETERMINE THE STRENGTH OF THE STORMS
EACH DAY. FREEZING LEVELS REMAIN HIGH SO MAIN SEVERE THREAT WILL
CONTINUE TO BE DAMAGING WINDS. CLOUDS WILL ALSO LIMIT AFTERNOON
HEATING AND EXPECT HIGHS MAINLY IN THE M80S AND LOWS IN THE 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 PM TUE...THE TROF BREAKS DOWN LATE WEEK AND THE DYNAMICS
WILL WEAKEN OVER THE AREA IN RESPONSE. A RIDGE OF HIGH PRES OVER
THE W ATLANTIC WILL BUILD INTO THE AREA. DESPITE MORE
SUBSIDENCE...THE CONTINUED WAA KEEPING PRECIP WATER OVER 2" WILL
KEEP AT LEAST A MINIMAL CHANCE FOR TSRA THROUGH THE WEEKEND AND
INTO NEXT WEEK.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
AS OF 415 AM WEDNESDAY...EXPECTING LOW CLOUDS AND PATCHY FOG WITH
MVFR TO OCCASIONAL IFR CONDITIONS EARLY THIS MORNING. SEVERAL
FACTORS POINTING TO AN ACTIVE CONVECTIVE PATTERN DURING THE NEXT
36-48 HOURS. A BROAD UPPER TROUGH WILL MOVE SLOWLY EAST OVER THE
REGION WHILE A SURFACE FRONT STALLS NEAR THE AREA. THE COMBINATION
OF LOW LEVEL CONVERGENCE...AMPLE MOISTURE WITH PW VALUES IN EXCESS
OF 2"...INSTABILITY...AND ESPECIALLY LIFT ASSOCIATED WITH THE
ENTRANCE REGION OF THE JET WILL SUPPORT WIDESPREAD THUNDERSTORMS
THIS AFTERNOON AFTER 20Z. THE STORMS SHOULD BE ABLE TO SUSTAIN
THEMSELVES THROUGHOUT THE NIGHT. THIS PROCESS (INCLUDING EARLY
MORNING FOG/LOW CLOUDS) WILL REPEAT ITSELF THURSDAY AND THURSDAY
NIGHT.

CONVECTION SHOULD DECREASE TO ISOLATED/SCATTERED FRIDAY THROUGH
SUNDAY AS AN UPPER LEVEL RIDGE RETROGRADES INTO THE AREA AND PUSHES
THE BEST LOW LEVEL CONVERGENCE AREA WEST. THERE WILL STILL BE A
THREAT FOR LOW CLOUDS AND FOG IN THE EARLY MORNING HOURS DUE TO
RADIATIONAL COOLING AND PLENTIFUL LOW LEVEL MOISTURE THROUGH THE
PERIOD.

&&

.MARINE...
NO CHANGE TO FORECAST WITH MORNING UPDATE. FCST ON TRACK WITH PRES
GRADIENT WEAKER TODAY...RESULTING IN SW WINDS 10-15 KTS AND SEAS 2-4
FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK/SJ
SHORT TERM...SK
LONG TERM...SJ
AVIATION...JME
MARINE...JBM
Hazardous weather outlook, Aug 12, 4:53 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 AM EDT WED AUG 12 2009

NCZ095-103-104-131000-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
553 AM EDT WED AUG 12 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING
FROM CAPE HATTERAS SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  MODERATE THREAT OF RIP CURRENTS FROM CAPE HATTERAS SOUTH.

THERE IS A CHANCE OF STRONG THUNDERSTORMS ACROSS COASTAL SECTIONS
OF EASTERN NORTH CAROLINA TODAY. SOME STORMS MAY PRODUCE DAMAGING
WIND GUSTS AND MARGINALLY SEVERE HAIL. PERIODS OF HEAVY RAINFALL
MAY ALSO LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN NORTH CAROLINA THURSDAY AND FRIDAY WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-044>047-079>081-090>094-098-131000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
553 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF EASTERN NORTH
CAROLINA TODAY. SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL. PERIODS OF HEAVY RAINFALL MAY ALSO LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN NORTH CAROLINA THURSDAY AND FRIDAY WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...
ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 12, 11:31 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1231 PM EDT WED AUG 12 2009

NCZ093-095-121830-
CRAVEN-CARTERET-
INCLUDING THE CITIES OF...NEW BERN...HAVELOCK...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT
1231 PM EDT WED AUG 12 2009

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CRAVEN AND
NORTHERN CARTERET COUNTIES THROUGH 130 PM...

A SCATTERED LINE OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST
OF HAVELOCK TO CEDAR ISLAND...EXTENDING OFFSHORE OF PORTSMOUTH
ISLAND. HEAVY RAINFALL IS OCCURRING WITH THIS LINE...WITH 3 TO 4
INCHES HAVING ALREADY FALLEN OVER PORTIONS OF DOWN EAST CARTERET
COUNTY. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS POSSIBLE OVER
SOUTH RIVER...MERIMON...AND CEDAR ISLAND. IN CRAVEN COUNTY
HAVELOCK AND HARLOW COULD SEE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...WHICH COULD CAUSE PONDING OF WATER IN ROADWAYS AND LOW
LYING AREAS. ADDITIONAL STORMS MOVING IN THIS SAME AREA COULD
PRODUCE SOME LOCALIZED FLOODING. HEAVY RAINFALL WILL REDUCE
VISIBILITIES FOR MOTORISTS TRAVELING ALONG 101 AND OTHER LOCAL
ROADS. FREQUENT LIGHTNING AND WIND GUSTS OF 25 TO 35 MPH ARE
POSSIBLE IN SOME OF THE STRONGER STORMS AS WELL AS HEAVY RAIN.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS...SO STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
UPDATES.
Special weather statement, Aug 12, 12:19 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT WED AUG 12 2009

NCZ093-095-098-121830-
CRAVEN-CARTERET-ONSLOW-
INCLUDING THE CITIES OF...NEW BERN...HAVELOCK...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
119 PM EDT WED AUG 12 2009

...A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT
ONSLOW...CARTERET...AND CRAVEN COUNTIES THROUGH 230 PM...

THIS LINE OF THUNDERSTORMS IS PRODUCING HEAVY RAINFALL WITH 3 TO
4 INCHES HAVING ALREADY FALLEN OVER PORTIONS OF SOUTHERN CRAVEN
COUNTY AND PORTIONS OF DOWN EAST CARTERET COUNTY. AN ADDITIONAL 1
TO 2 INCHES OF RAINFALL IS POSSIBLE OVER HAVELOCK...SOUTH
RIVER...MERIMON...AND ATLANTIC. THESE STORMS CONTINUE TO SPREAD
OVER ONSLOW AND WESTERN CARTERET COUNTIES...PRODUCING RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR...WHICH COULD CAUSE PONDING OF WATER IN
ROADWAYS AND LOW LYING AREAS. ADDITIONAL STORMS MOVING IN THIS
SAME AREA COULD PRODUCE SOME LOCALIZED FLOODING. HEAVY RAINFALL
WILL REDUCE VISIBILITIES FOR MOTORISTS TRAVELING IN THESE AREAS.
FREQUENT LIGHTNING AND WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE IN
SOME OF THE STRONGER STORMS IN ADDITION TO THE HEAVY RAIN.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS...SO STAY TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR FURTHER UPDATES.
Special weather statement, Aug 12, 1:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
244 PM EDT WED AUG 12 2009

NCZ092>095-098-104-122100-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...MAYSVILLE...POLLOCKSVILLE...NEW BERN...
HAVELOCK...ORIENTAL...ALLIANCE...BAYBORO...ARAPAHOE...
MINNESOTT BEACH...VANDEMERE...STONEWALL...MOREHEAD CITY...
BEAUFORT...EMERALD ISLE...NEWPORT...JACKSONVILLE
244 PM EDT WED AUG 12 2009

...TORRENTIAL RAIN...GUSTY WINDS AND CONTINUOUS LIGHTNING AFFECTING
SOUTH COASTAL NORTH CAROLINA...

A NEARLY STATIONARY LINE OF THUNDERSTORMS EXTENDING NORTHEASTWARD
FROM NEAR SNEADS FERRY TO HUBERT AND HAVELOCK TO ORIENTIAL IS
PRODUCING VERY HEAVY RAINFALL. MINOR FLOODING OF ROADWAYS HAVE
BEEN REPORTED IN HAVELOCK...AND ADDITIONAL HEAVY RAIN WILL LEAD
TO MORE WIDESPREAD FLOODING THROUGH 5 PM. A FLOOD ADVISORY REMAINS
IN EFFECT FOR PARTS OF THE AREA THROUGH 515 PM.

WINDS GUSTS TO 40 MPH AND NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY FOR THE NEXT SEVERAL HOURS. MOVE
INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Craven

When
August 12, 1:45 PM EST to 6:00 PM EST
Where
Craven County, 2.28 mi SW of Havelock to 0.46 mi S of Croatan
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.854, -76.905

Widespread flooding began in the Havelock area around 145 PM EST as a stationary line of thunderstroms dropped torrential rain for an extended period of time. Rainfall amounts in the Havelock and Cherry Point areas ranged from 6 to 10 in inches and this all occurred mainly between 12 pm EST to 4 pm EST. This rain caused widespread flooding across the city of Havelock with many roads closed with over 2 feet of water on them. Several homes and businesses also had some minor flooding with less than one foot of water reported in the lowest floor.

Flood, Onslow

When
August 12, 2:25 PM EST to 4:25 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork to 0.83 mi N of Camp Lejeune
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.760, -77.400

Very heavy rain produced flooding at the intersection of Western Boulevard and Brynn Marr Road. Several cars stalled in the flood waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192783, 192782.